Nebraska, 2020

Hail and Damaging Winds in Nebraska, June 22, 2020

June 22, 2020 · NWS OAX · 10 events in 7 counties and zones

Isolated storms across eastern Nebraska produced strong winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated storms across eastern Nebraska produced strong winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 11:34 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 11:34 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1234 PM CDT Mon Jun 22 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 343 AM CDT Mon Jun 22 2020

At 343 AM, cirrus from overnight convection in the Sand Hills and
a thunderstorm complex in Oklahoma was producing mostly cloudy
skies in eastern Nebraska and western Iowa. Under those clouds
there were a few sprinkles occurring near Norfolk, Columbus and
Grand Island. So pretty quiet out there.

Northwest flow aloft will send another weak shortwave diving
through our region today. Toss in some diurnal heating and this
should induce poofy cumulus development and isolated
showers/thunderstorms between noon and 7 PM. Shear, CAPE and
moisture profiles are not ideal for severe convection, so we'll
call it a win for the atmosphere if today's setup can produce a
storm with marginal hail (dime to penny size). Any storm activity
this afternoon should fade rapidly with the loss of diurnal
heating after 7 PM. Temperatures today will be in the "Agreeable
Zone" with highs near 80 degrees and modest humidity.

Surface high pressure should settle over the Missouri River Basin
Tuesday, leading to more sunshine, less humidity and mild summer
temperatures (highs at or just shy of 80 degrees). This should
make for excellent weather, especially in the evening as winds
become calm.

The nice weather will likely linger Wednesday as surface high
pressure shifts to our southeast. Expect plenty of sunshine
Wednesday, with a transition from calm winds in the morning to
light southeasterly winds in the afternoon. An isolated
thunderstorm may form near the KS/NE border in the evening.
Temperatures should add 3 to 5 degrees to Tuesday's highs, pushing
us into the mid 80s Wednesday afternoon.

Confidence in the forecast from Thursday through the weekend is
low, with model ensembles showing a temperature spread of around
15 degrees each day. Then there is the potential for several
shortwaves to track across the Plains in this period, but there
timing varies significantly from model to model. Given these
considerations, the forecast is kind of a middle ground (forecast
highs in the upper 80s to near 90 and slight thunderstorm chances
each day).

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Jun 22 2020

Visible satl imagery already showing cumulus development over
eastern NE with increase of destabilization. However, given
lacking moisture suspect areal coverage of afternoon convection
will be isolated in nature. Thus will cover all terminals with
VCTS. Beyond the afternoon VFR conditions will prevail.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...DEE
Hazardous weather outlook, Jun 22, 10:13 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1113 AM CDT Mon Jun 22 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1113 AM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected to develop this afternoon. A
few of these storms may be accompany by large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday evening through the weekend.
It is to soon to determine a potential severe risk for this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be required during the late afternoon
hours.

The radar

The Omaha radar (KOAX), 148 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Pierce

When
June 22, 1:42 PM CST
Where
Pierce County, 2.91 mi SW of Mc Lean
Measured
1.3 in hail
Reported by
Public
Coordinates
42.340, -97.520

Public reported 1.3 inch hail.

Thunderstorm Wind, Cedar

When
June 22, 1:58 PM CST
Where
Cedar County, 2.06 mi NW of Belden
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.440, -97.230

Fire Department reported that a manufactured home was knocked off of its temporary supports and the roof was destroyed.

Thunderstorm Wind, Colfax

When
June 22, 3:13 PM CST
Where
Colfax County, Howells
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.720, -97.000

Multiple reports from the public of 60 mph gusts in Howells.

Thunderstorm Wind, Dodge

When
June 22, 3:37 PM CST
Where
Dodge County, 2.68 mi WNW of Ames
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.460, -96.680

Public reported wind damage to limbs from Sycamore trees in the area.

Thunderstorm Wind, Lancaster

When
June 22, 4:22 PM CST
Where
Lancaster County, 1.05 mi E of (Lnk)lincoln Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.750

ASOS at Lincoln Airport reported 53 kt wind gust.

Thunderstorm Wind, Saline

When
June 22, 4:40 PM CST
Where
Saline County, Crete Arpt
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
40.620, -96.920

Public reported 54 knot wind gust at Crete Municipal Airport.

Hail, Lancaster

When
June 22, 4:53 PM CST
Where
Lancaster County, 1.05 mi E of Sprague
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.620, -96.710

Emergency management reported 1 inch hail.

Hail, Gage

When
June 22, 4:55 PM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.510, -96.710

Emergency management reported some roof damage, vehicle damage, and crop damage due to 2 inch hail.

Hail, Gage

When
June 22, 4:55 PM CST
Where
Gage County, 1.48 mi NNW of Cortland
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.520, -96.710

Emergency management reported 1.5 inch hail.

Thunderstorm Wind, Gage

When
June 22, 4:55 PM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.510, -96.710

Emergency management reported power lines down and large tree limbs broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903855, 903860, 903863, 903861, 903864, 903865, 903857, 903858, 903859, 903862.